Wyoming, 2003

Hail in Wyoming, June 22, 2003

June 22, 2003 · NWS UNR · 2 events in 2 counties and zones

A supercell thunderstorm developed over northern Campbell County and proceeded to drop dime sized hail from north of Weston in Campbell County to Lightning Flat in extreme northwestern Crook County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over northern Campbell County and proceeded to drop dime sized hail from north of Weston in Campbell County to Lightning Flat in extreme northwestern Crook County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 22, 2:15 PM MST, 30 minutes earlier.

Area forecast discussion, Jun 22, 2:15 PM MST, 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
315 PM MDT SUN JUN 22 2003

UPPER LOW STILL CRANKING ACROSS CANADIAN PRAIRIE PROV AND CONTINUES
TO BRING SHRTWV ENERGY ACROSS THE THE ROCKIES AND INTO THE NORTHERN
PLAINS. MODELS ARE IN PRETTY GOOD AGREEMENT ON MAIN FEATURES...BUT
DIFFER SOME ON TIMING OF VARIOUS WAVES TO COME ACROSS THE REGION
THRU WED. HAVE GENERALLY FOLLOWED CLOSE TO ETA IN THE SHORT TERM.

SURFACE MAP SHOWS FRONTAL BOUNDARY STRETCHING FROM EASTERN ND TO
CENTRAL SD TO CENTRAL NEB WITH MAIN SURF LOW OVER SOUTHERN NEB.
THEIR IS ALSO A SECONDARY LOW OVER CENTRAL SD WITH A WEAK BOUNDARY
STRETCHING WESTWARD INTO NORTHEAST WY. MOIST AIR STILL IN PLACE
ACROSS SOUTH CENTRAL SD WITH DEWPOINTS IN THE 60S...WHILE FURTHER
WEST...DEWPOINTS ARE IN THE 40S TO MID 50S...EVEN SOME 30S IN
NORTHEAST WY AS SOUTHWEST WINDS DEVELOP.

SEVERE WX RISK WILL BE LESS WIDESPREAD THAN YESTERDAY...BUT THERE
ARE TWO AREAS TO BE CONCERNED ABOUT RIGHT NOW. ACROSS THE WESTERN
CWA...SOME CONVECTION IS FIRING OFF THE BIG HORNS AND MOVING
NORTHEAST INTO PARTS OF NORTHEAST WY. OTHER WEAKER CONVECTION IS
FIRING OFF THE LARAMIE MTS AND MOVING TOWARD SOUTHWEST SD. SHEAR IS
FAVORABLE FOR THE FORMATION OF SUPERCELLS IN THIS AREA. STORMS MAY
FORM INTO A LINE EVENTUALLY AND MOVE ACROSS NORTHEAST WY AND
NORTHWEST SD. MAIN THREAT WITH THESE STORMS WOULD BE STRONG WINDS
AND MARGINALLY LARGE HAIL.

FURTHER EAST INTO SOUTH CENTRAL SD...MOIST AND VERY UNSTABLE AIR IS
IN PLACE ACROSS THE AREA WITH CAPES OF 2000 TO 3000 J/KG. HOWEVER...
WEAK CAP AND LACK OF DYNAMICS IS KEEPING STORMS FROM DEVELOPING
RIGHT NOW. MAIN THREATS THERE...IF STORMS DEVELOP...WILL BE
LARGE HAIL...STORNG WINDS AND THE POSSIBILITY OF A TORNADO OR TWO IF
BOUNDARY REMAINS IN THE VICINITY. ANY THUNDERSTORM ACTIVITY SHOULD
WEAKEN BY LATE EVENING...BUT STILL EXPECT ISOLATED TO SCATTERED
SHOWERS ACROSS THE CWA THROUGH MUCH OF THE NIGHT.

WILL SEE SOMEWHAT OF A REPEAT TOMORROW AS FIRST UPPER LEVEL LOW
MOVES AWAY AND NEXT LOW TAKES SHAPE OVER PACIFIC NW. THIS WILL
CONTINUE TO SEND PIECES OF UPPER LEVEL ENERGY INTO THE REGION. WEAK
SURF LOW WILL MOVE ACROSS THE CENTRAL PLAINS LATE IN THE DAY. BETTER
RISK FOR SEVERE WX LOOKS TO BE ACROSS SOUTHWEST AND CENTRAL SD IN
THE AFT AND EVE.

TUE AND WED...UPPER LOW WILL MOVE ACROSS THE NORTHERN ROCKIES AND
THEN INTO THE NORTHERN PLAINS...BRINGING MUCH COOLER AIR ALONG WITH
SCATTERED SHOWERS AND STORMS. HIGHS MAY STRUGGLE TO REACH INTO THE
60S ON WED WHEN THE LOW IS PROGGED TO MOVE OVER THE REGION. RIDGING
BUILDS IN TOWARD THE WEEKEND WITH PROGRESSIVELY WARMER TEMPS AND
MAINLY DRY WX.

.UNR...NONE.

ST
Hazardous weather outlook, Jun 22, 6:15 AM MST, 8 hours 30 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
715 AM MDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER CENTRAL SOUTH
DAKOTA WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN
SOUTH DAKOTA AND NORTHEASTERN WYOMING THIS AFTERNOON AND EVENING.

A NEARLY STATIONARY FRONT IS DRAPED ACROSS WEST CENTRAL SOUTH
DAKOTA. A VERY UNSTABLE ATMOSPHERE IS IN PLACE OVER THE REGION. A
VIGOROUS UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA. THE COMBINATION OF THESE
INGREDIENTS...ALONG WITH VERTICAL SHEAR OF THE WIND WILL SUPPORT VERY
ORGANIZED STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN
THREATS WILL BE FROM VERY LARGE HAIL...DAMAGING WINDS...AND EVEN
ISOLATED TORNADOS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY
THROUGH WEDNESDAY AS A SERIES OF DISTURBANCES MOVE ACROSS THE
NORTHERN PLAINS. THERE IS A SLIGHT CHANCE FOR SEVERE STORMS
MONDAY OVER WESTERN SOUTH DAKOTA. FRIDAY AND SATURDAY SHOULD BE DRY
AS UPPER LEVEL HIGH PRESSURE BUILDS OVER THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY...ESPECIALLY IN CENTRAL
SOUTH DAKOTA.

99

In the hours before

Local storm report, Jun 22, 8:54 AM MST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
954 AM MDT SUN JUN 22 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    11 SE MISSION             SD   .75 INCH HAIL
06/21/03   TODD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Campbell

When
June 22, 2:45 PM MST
Where
Campbell County, 16 mi N of Weston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.967, -105.050

Hail, Crook

When
June 22, 3:30 PM MST
Where
Crook County, Lightning Flat
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.867, -105.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365335, 5363944.